Tuesday, August 28, 2012

On My Last Nerve-Chemotherapy Induced Neuropathy (Nerve Pain)

On My Last Nerve….Chemotherapy Induced Neuropathy (CIN or CIPN)

When we sit down with patients who are about to start chemotherapy, we tell them about the possible side effects of chemo.  Do we health professional types do this just to scare the bejesus out of you???  No, we are just trying to prepare you in advance so it won't be so scary if some of those side effects should happen to you. 

We get it.  We know that we are not talking fun and games here.  We get that hearing about side effects of chemotherapy sounds more like the gloom and doom hour.   We get that given a choice of sitting and discussing the possible side effects of chemotherapy and basically anything else....that your choice would absolutely be anything else.

We usually say that the side effects of chemotherapy may sound gruesome, but that you won't get ALL of them, just some, and that most of the side effects that you get will be temporary.  When chemo is over, most of the side effects should start to resolve too (not immediately, so try to be patient).   You will get your appetite back, your hair will return, the fatigue will resolve, your fingernail discolorations will grow out, etc.  

Do we understand that it really doesn't help to hear that these side effects are temporary when you are in the midst of feeling crappy and you are pretty sure that you are experiencing every single one of them?  Yes, we do.

However, there is one side effect of chemo that may resolve when chemo is over, may not resolve for years, may not resolve at all, or may actually worsen after treatment is over.  That is peripheral neuropathy or nerve pain.  It can be mild or it can be debilitating.

What is neuropathy?  

"...peripheral neuropathy, a set of symptoms caused by damage to nerves that control the sensations and movements of our arms and legs".  http://www.cancer.org/Treatment/TreatmentsandSideEffects/PhysicalSideEffects/ChemotherapyEffects/PeripheralNeuropathy/peripheral-neuropathy-caused-by-chemotherapy-toc

What can you do about it?  PLEASE TELL US!!! We BEG you to tell us about your nerve pain.  Don't just try to ride it out.  We can adjust the dosage of certain chemo medications if we know that neuropathy is affecting your daily functioning.  We can recommend medications, supplements or treatment to help you.
 
These are the cancer drugs that are the most notorious for causing nerve pain: 
"Taxanes:  (Taxol or Paclitaxel and Taxotere or Docetaxel)
Platinums:  Carboplatin or Cisplatin, Oxaliplatin
Vincristine
Thalidomide
Bortezomib
Individuals at greatest risk of peripheral neuropathy associated with chemotherapy are those with preexisting peripheral neuropathy from conditions such as:
  • Diabetes
  • Alcoholism
  • Severe malnutrition
  • Previous chemotherapy
Symptoms of peripheral neuropathy:
  • Numbness, tingling (feeling of pins and needles) of hands and/or feet
  • Burning of hands and/or feet
  • Numbness around mouth
  • Constipation
  • Loss of sensation to touch
  • Loss of positional sense (knowing where a body part is without looking).
  • Weakness and leg cramping or any pain in hands and/or feet
  • Difficulty picking things up or buttoning clothes"


*http://www.cancer.org/Treatment/TreatmentsandSideEffects/PhysicalSideEffects/ChemotherapyEffects/PeripheralNeuropathy/peripheral-neuropathy-caused-by-chemotherapy-toc


We will ask you questions like:

"Can you pick up a coin?"  (We might put a coin in your hand and have you identify it for us).
"Can you put on your earrings?"
"Can you button your shirt?"
"Are you dropping things more than usual?"
"Does the numbness, tingling, cramping, pins and needles, or pain keep you from doing the activities you love?"
" Do these symptoms keep you from being able to perform your activities of daily living (bathing, eating, meal preparation, dressing etc)?"

Some patients don't want to tell us how bad the symptoms really are, because they fear that we will cut the dose of chemo and they think that will screw up how well the chemo is working.  Please listen to your body on this one.  It is telling you that you might need a lower dose or a break.  In many chemo regimens, we can still give the other drugs in the regimen at full dose while we decrease only the neuropathy culprit.  Even if you think you can tolerate it, please be mindful that it can get worse later on in life. 

If neuropathy gets worse or doesn't go away, sometimes a trip to the neurologist is indicated.

The bottom line: tell your health team asap and keep telling them how your neuropathy symptoms are at every visit.

Here are some great tips from chemocare.com to help you manage your neuropathy:

*http://www.chemocare.com/managing/numbness__tingling.asp

If you are experiencing neuropathy, here are some medications/ supplements/ treatments you might want to ask your doctor about trying:

Acetyl-L-Carnitine (see recent negative study about L Carnitine and neuropathy below)
Glutamine
Duloxetine (Cymbalta) there is a lot of buzz on this lately
Neurontin
Gabapentin
Lidocaine Patch
Topical Gel (baclofen, amityptilline + )
Acupuncture
Here are some results of a small study using Intravenous Calcium & Magnesium.
(Am not endorsing it, just something for you to discuss with your oncologist).
•Proposed Mechanism of Action

Increasing calcium concentrations leads to Na channel closing and subsequent decreased oxaliplatin-induced hyper-excitability of peripheral neurons

Retrospective, non-randomized study of 161 patients with oxaliplatin-based chemotherapy provided promising preliminary data.

Ca gluconate1 g + Mg sulfate 1 g before and after oxaliplatin (n= 96) compared to No Ca/Mg (n= 65)

4% of Ca/Mg group stopped chemotherapy due to CIPN versus 31% of control group (p= .000003)

–27% of Ca/Mg group developed CIPN versus 75% of control group

Gamelin et al, 2004.



Some articles and treatments for neuropathy discussed above.

http://curetoday.com/index.cfm/fuseaction/journey.showArticle/id/9/enableStageSubMenu/3/article_id/1930
 

No comments:

Post a Comment